Florida, 2018

Damaging Winds in Florida, May 17, 2018

May 17, 2018 · NWS TAE · 4 events in 2 counties and zones

The first day of pulse severe convection for this warm season occurred today with scattered storms developing in a warm and unstable airmass favorable for downbursts. A few impacts to trees and power lines occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

The first day of pulse severe convection for this warm season occurred today with scattered storms developing in a warm and unstable airmass favorable for downbursts. A few impacts to trees and power lines occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 17, 12:03 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, May 17, 12:03 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
103 PM EDT Thu May 17 2018

.AVIATION [Through 18Z Friday]...

SCT TSRA have developed over the Florida Panhandle and is
spreading northeastward at this hour. Expect TS in the vicinity at
all TAF sites at times this afternoon, with reductions in vsby
and CIGS directly under any activity. Southerly winds will prevail
AOB 10kts. MVFR to IFR conditions will be possible once again
late tonight due to reductions in vsby and CIGS. Confidence in any
vsbys dropping below 3SM is low at this time.

&&

.PREV DISCUSSION [1030 AM EDT]...

.NEAR TERM [Through Today]...

A persistent upper-level shortwave across the Southeast will be
reinforced as +PV is advected into the region from the Plains today.
The surface low discussed yesterday has moved inland across the Tri-
State region and its effects will will diminish through the day as
the low continues to weaken and lift northward. However, outflow
from several areas of convection yesterday afternoon and evening in
a moist and unstable environment will lead to region-wide scattered
storms developing once again this afternoon. Storms will begin
across north Florida and spread inland to Alabama and Georgia later
in the afternoon. By late afternoon, more widespread convective
activity may spread into the Florida panhandle and southeast Alabama
from the west, as the center of the surface low associated with the
aforementioned +PV aloft moves closer to the region. Expect highs to
be a couple degrees warmer than yesterday due to the fact that
storms will be a little more scattered in nature, though highs will
still remain below average for this time of year.

.SHORT TERM [Tonight Through Saturday]...

A negatively tilted upper trough axis will remain in place near
the western edge of our area throughout this period, as a broad
surface low drifts northward through Alabama tonight and into the
Ohio Valley region by Friday night. As this low drifts northward,
forcing for the widespread showers and isolated thunderstorms that
have been in place across our area earlier this week will
gradually decrease. Also, some mid-level dry air will push into
our area from the west, with PW values dipping well below 1.5"
across most of our area on Friday and Saturday. As a result,
coverage/chances of showers and thunderstorms will be much lower
across our area than during the previous few days. However, sea
breeze forcing will continue to support scattered showers and
thunderstorms across some inland areas, especially during peak
heating hours of the afternoon and early evening. SBCAPE from
1000-2000 J/kg is possible during these times on Friday and
Saturday. Seasonably warm weather will prevail, with highs from
the mid-upper 80s and lows from upper 60s to lower 70s across our
area.

.LONG TERM [Saturday Night Through Thursday]...

The upper trough mentioned in the short term discussion will
remain in place over western portions of our area and into the
Gulf. At the surface, light southeasterly flow will prevail
between a broad area of low pressure well to our west and a
'Bermuda High' centered well east of our area. Under this pattern,
deep layer moisture is expected to gradually return across our
area from Sunday through early next week. PW values will generally
increase above 1.5" throughout this period, possibly reaching 2"
by Tuesday. As a result of this along with sea breeze forcing and
some instability each day (highest during afternoon and evening
hours), increased chances of showers and a few thunderstorms are
expected throughout this period, especially during peak heating
hours. Seasonably warm and humid conditions will prevail
throughout the period.

.MARINE...

Moderate southwesterly to southerly winds and seas are expected
through Friday, sustained around 10 to 15 knots and 2 to 3 feet
respectively. Winds and seas are expected to become light across
our marine zones during the weekend.

.FIRE WEATHER...

Hazardous fire weather conditions are not expected over the next
several days.

.HYDROLOGY...

Some rises have occurred on area rivers due to recent heavy rain
(generally 1 to 3 inch totals), but all currently remain below
action stage. While scattered showers and thunderstorms will
remain possible across our area through the next several days,
widespread heavier rain chances will decrease as a broad area of
low pressure gradually moves away from our area. As a result,
widespread flooding is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   85  70  87  70  88 /  60  30  30  20  20
Panama City   83  74  85  74  85 /  50  30  30  20  10
Dothan        85  70  88  71  88 /  40  40  40  20  30
Albany        84  70  87  70  89 /  30  40  50  20  30
Valdosta      83  68  86  68  87 /  60  20  40  20  30
Cross City    81  69  85  68  85 /  80  20  30  10  30
Apalachicola  82  74  85  74  84 /  50  30  30  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Pullin
SHORT TERM...Harrigan
LONG TERM...Lahr
AVIATION...Pullin
MARINE...Harrigan
FIRE WEATHER...Lahr
HYDROLOGY...Harrigan

In the hours before

Special weather statement, May 17, 12:19 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1219 PM CDT THU MAY 17 2018

FLZ011-013-171745-
Calhoun FL-Jackson FL-
1219 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JACKSON AND
NORTHERN CALHOUN COUNTIES IN THE PANHANDLE OF FLORIDA UNTIL 1245 PM
CDT...

At 1219 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Marianna, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Altha, Red Oak, Ocheesee, Chason, Chipola, Henderson Mill, Camps
Head, Center Lake, Willis, Blountstown Airport, Macedonia, Durham,
White Pond and Selman.

LAT...LON 3054 8536 3063 8531 3060 8500 3042 8508
TIME...MOT...LOC 1719Z 287DEG 11KT 3057 8526

30-PULLIN
Special weather statement, May 17, 12:47 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
147 PM EDT THU MAY 17 2018

FLZ016-026-171815-
Liberty FL-Gadsden FL-
147 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GADSDEN AND
NORTHEASTERN LIBERTY COUNTIES UNTIL 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Blountstown, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Greensboro, Hosford, Lowry, Telogia, Juniper and Clio.

LAT...LON 3039 8492 3061 8481 3043 8456 3041 8460
      3041 8462 3038 8465 3030 8482
TIME...MOT...LOC 1747Z 221DEG 12KT 3038 8484

30-PULLIN
Special weather statement, May 17, 1:43 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
243 PM EDT THU MAY 17 2018

FLZ017-027-127-171915-
Coastal Wakulla FL-Inland Wakulla FL-Leon FL-
243 PM EDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA AND
SOUTHEASTERN LEON COUNTIES UNTIL 315 PM EDT...

At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crawfordville, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Crawfordville, Woodville, St. Marks, Wakulla, Newport, Shadeville,
Leon Sinks, Hyde Park, Wakulla Springs, Arran, Lutterloh,
Hilliardville, Eight Mile Pond, Vereen, Plum Orchard, Port Leon,
Wakulla Beach, Bethel, Natural Bridge and Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3011 8443 3036 8441 3035 8408 3027 8407
      3009 8408
TIME...MOT...LOC 1843Z 271DEG 23KT 3022 8434

30-PULLIN

The radar

The Tallahassee radar (KTLH), 16 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wakulla

When
May 17, 1:57 PM EST
Where
Wakulla County, 1.72 mi WNW of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.257, -84.348

Trees and power lines were blown down onto SR-267.

Thunderstorm Wind, Wakulla

When
May 17, 2:03 PM EST
Where
Wakulla County, 1.16 mi NNE of Shadeville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.205, -84.291

A tree was blown down onto Shadeville Highway.

Thunderstorm Wind, Leon

When
May 17, 2:23 PM EST
Where
Leon County, 1.16 mi S of J R Alford Greenway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
30.423, -84.172

Power lines were blown down across Apalachee Parkway near Harrison Hill Road.

Thunderstorm Wind, Leon

When
May 17, 2:28 PM EST
Where
Leon County, 0.46 mi WSW of Apalachee Regional Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.418, -84.157

A tree was blown down onto power lines on Williams Road just south of Apalachee Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745389, 745390, 745391, 745392.